High prevalence of lipoatrophy among patients on stavudine-containing first-line antiretroviral therapy regimens in Rwanda.

Hdl Handle:
http://hdl.handle.net/10144/17679
Title:
High prevalence of lipoatrophy among patients on stavudine-containing first-line antiretroviral therapy regimens in Rwanda.
Authors:
van Griensven, J; De Naeyer, L; Mushi, T; Ubarijoro, S; Gashumba, D; Gazille, C; Zachariah, R
Journal:
Transactions of the Royal Society of Tropical Medicine and Hygiene
Abstract:
This study was conducted among individuals placed on WHO-recommended first-line antiretroviral therapy (ART) at two urban health centres in Kigali, Rwanda, in order to determine (a) the overall prevalence of lipodystrophy and (b) the risk factors for lipoatropy. Consecutive individuals on ART for >1 year were systematically subjected to a standardised case definition-based questionnaire and clinical assessment. Of a total of 409 individuals, 370 (90%) were on an ART regimen containing stavudine (d4T), whilst the rest were receiving a zidovudine (AZT)-containing regimen. Lipodystrophy was apparent in 140 individuals (34%), of whom 40 (9.8%) had isolated lipoatrophy, 20 (4.9%) had isolated lipohypertrophy and 80 (19.6%) had mixed patterns. Fifty-six percent of patients reported the effects as disturbing. The prevalence of lipoatrophy was more than three times higher when taking d4T compared with AZT-containing regimens (31.4% vs. 10.3%). Being female, d4T-based ART, baseline body mass index >or=25 kg/m(2) or baseline CD4 count >or=150 cells/microl and increasing duration of ART were all significantly associated with lipoatrophy. Lipoatrophy appears to be an important long-term complication of WHO-recommended first-line ART regimens. These data highlight the urgent need for access to more affordable and less toxic ART regimens in resource-limited settings.
Affiliation:
Médecins Sans Frontières, Kimihurura, Kacyiru, 1361 Kigali, Rwanda. jvgrie@yahoo.com <jvgrie@yahoo.com>
Publisher:
Elsevier
Issue Date:
Aug-2007
URI:
http://hdl.handle.net/10144/17679
DOI:
10.1016/j.trstmh.2007.02.020
PubMed ID:
17467756
Additional Links:
http://www.sciencedirect.com/science/journal/00359203
Language:
en
ISSN:
0035-9203
Appears in Collections:
HIV/AIDS; HIV/AIDS

Full metadata record

DC FieldValue Language
dc.contributor.authorvan Griensven, J-
dc.contributor.authorDe Naeyer, L-
dc.contributor.authorMushi, T-
dc.contributor.authorUbarijoro, S-
dc.contributor.authorGashumba, D-
dc.contributor.authorGazille, C-
dc.contributor.authorZachariah, R-
dc.date.accessioned2008-02-07T12:37:13Z-
dc.date.available2008-02-07T12:37:13Z-
dc.date.issued2007-08-
dc.identifier.citationHigh prevalence of lipoatrophy among patients on stavudine-containing first-line antiretroviral therapy regimens in Rwanda. 2007, 101 (8):793-8 Trans. R. Soc. Trop. Med. Hyg.en
dc.identifier.issn0035-9203-
dc.identifier.pmid17467756-
dc.identifier.doi10.1016/j.trstmh.2007.02.020-
dc.identifier.urihttp://hdl.handle.net/10144/17679-
dc.description.abstractThis study was conducted among individuals placed on WHO-recommended first-line antiretroviral therapy (ART) at two urban health centres in Kigali, Rwanda, in order to determine (a) the overall prevalence of lipodystrophy and (b) the risk factors for lipoatropy. Consecutive individuals on ART for >1 year were systematically subjected to a standardised case definition-based questionnaire and clinical assessment. Of a total of 409 individuals, 370 (90%) were on an ART regimen containing stavudine (d4T), whilst the rest were receiving a zidovudine (AZT)-containing regimen. Lipodystrophy was apparent in 140 individuals (34%), of whom 40 (9.8%) had isolated lipoatrophy, 20 (4.9%) had isolated lipohypertrophy and 80 (19.6%) had mixed patterns. Fifty-six percent of patients reported the effects as disturbing. The prevalence of lipoatrophy was more than three times higher when taking d4T compared with AZT-containing regimens (31.4% vs. 10.3%). Being female, d4T-based ART, baseline body mass index >or=25 kg/m(2) or baseline CD4 count >or=150 cells/microl and increasing duration of ART were all significantly associated with lipoatrophy. Lipoatrophy appears to be an important long-term complication of WHO-recommended first-line ART regimens. These data highlight the urgent need for access to more affordable and less toxic ART regimens in resource-limited settings.en
dc.language.isoenen
dc.publisherElsevier-
dc.relation.urlhttp://www.sciencedirect.com/science/journal/00359203-
dc.rightsArchived on this site with the kind permission of Elsevier Ltd. and the Royal Society of Tropical Medicine and Hygiene, http://www.rstmh.org/transactions.aspen
dc.subject.meshAdulten
dc.subject.meshAnti-HIV Agentsen
dc.subject.meshAnti-Retroviral Agentsen
dc.subject.meshAntiretroviral Therapy, Highly Activeen
dc.subject.meshCross-Sectional Studiesen
dc.subject.meshFemaleen
dc.subject.meshHIV Infectionsen
dc.subject.meshHIV-1en
dc.subject.meshHIV-Associated Lipodystrophy Syndromeen
dc.subject.meshHumansen
dc.subject.meshLipodystrophyen
dc.subject.meshMaleen
dc.subject.meshPrevalenceen
dc.subject.meshRwandaen
dc.subject.meshSex Factorsen
dc.subject.meshStavudineen
dc.titleHigh prevalence of lipoatrophy among patients on stavudine-containing first-line antiretroviral therapy regimens in Rwanda.en
dc.contributor.departmentMédecins Sans Frontières, Kimihurura, Kacyiru, 1361 Kigali, Rwanda. jvgrie@yahoo.com <jvgrie@yahoo.com>en
dc.identifier.journalTransactions of the Royal Society of Tropical Medicine and Hygieneen
All Items in MSF are protected by copyright, with all rights reserved, unless otherwise indicated.